Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Goodland, KS

May 29, 2018Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at May 29, 2018, 12:34 AM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 12:34 AM MDT (06:34 UTC)
Expired
May 29, 2018, 6:30 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:05 AM MDTHEAVY RAIN 1.54Stratton, COCOCORAHS STATION CO-KC-123, STRATTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

033 
WGUS53 KGLD 290634
FFWGLD
COC063-125-291230-
/O.NEW.KGLD.FF.W.0014.180529T0634Z-180529T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1234 AM MDT TUE MAY 29 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Central Kit Carson County in east central Colorado...

* Until 630 AM MDT

* At 1234 AM MDT, Doppler radar indicated heavy rain across the
  warned area. Two to three inches of rain have fallen.
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Stratton, Seibert, Bonny Reservoir, Bethune, Vona and Hale. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 404 and 433.
 Highway 385 between mile markers 192 and 209, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3904 10313 3930 10289 3957 10232 3972 10205
      3949 10205 3904 10271

$$

Lundquist
2 follow-up statements
588 
WGUS73 KGLD 291007
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
407 AM MDT TUE MAY 29 2018

COC063-125-291230-
/O.CON.KGLD.FF.W.0014.000000T0000Z-180529T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Kit Carson CO-
407 AM MDT TUE MAY 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MDT FOR
SOUTHEASTERN YUMA AND CENTRAL KIT CARSON COUNTIES...

At 406 AM MDT, Doppler radar repeated rain across the warned area. 
Two to four inches of rain have already fallen. Flash flooding is 
expected to begin shortly if not already occurring.

Some locations that will experience flooding include...
Stratton, Seibert, Bonny Reservoir, Bethune, Vona and Hale. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 404 and 433.
 Highway 385 between mile markers 192 and 209, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3904 10313 3930 10289 3957 10232 3972 10205
      3949 10205 3904 10271

$$

Lundquist
381 
WGUS73 KGLD 291221
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
621 AM MDT TUE MAY 29 2018

COC063-125-291230-
/O.EXP.KGLD.FF.W.0014.000000T0000Z-180529T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Kit Carson CO-
621 AM MDT TUE MAY 29 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA AND CENTRAL KIT
CARSON COUNTIES WILL EXPIRE AT 630 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3904 10313 3930 10289 3957 10232 3972 10205
      3949 10205 3904 10271

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:12 AM MDT, 22 minutes earlier.

Area forecast discussion, May 29, 12:12 AM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1212 AM MDT Tue May 29 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018

Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.

This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.

Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018

Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.

In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM MDT Mon May 28 2018

Convection will remain possible at both the GLD/MCK terminals
overnight into Tuesday. Outside of showers/storms - VFR conditions
will prevail. Variable winds at 20-30 knots will be possible in
vicinity of showers/storms overnight. Otherwise, initially E/NE
winds at 15 knots are expected to become light/variable on
Tuesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Tuesday for KSZ001>004-014>016-
     028-029.

CO...Flash Flood Watch until 6 AM MDT Tuesday for COZ090.

NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Tuesday for
     NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...VINCENT
Hazardous weather outlook, May 29, 12:08 AM MDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1208 AM MDT Tue May 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300615-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1208 AM MDT Tue May 29 2018 /108 AM CDT Tue May 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

A flash flood watch remains in effect through 6 AM MDT /7 AM CDT/ for
most of the Tri-State area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms capable of producing quarter to
golf ball size hail and damaging winds will be possible Tuesday
afternoon and evening. Locally heavy rainfall and flash flooding will
also remain possible, particularly in areas that have already
received heavy rainfall in the past 48 hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 28, 9:41 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NNE GOODLAND          39.37N 101.70W
05/28/2018  E0.50 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            0.25" TO 0.50" SIZE HAIL OBSERVED AT NWS GLD
            AT 9:35 PM MDT.

&&

VINCENT
Local storm report, May 28, 9:44 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             ENE GOODLAND            39.35N 101.71W
05/28/2018  E0.50 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, May 28, 9:45 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             GOODLAND                39.35N 101.71W
05/28/2018  E0.50 INCH       SHERMAN            KS   PUBLIC

            SOUTH SIDE OF GOODLAND

&&

BWARREN
Special weather statement, May 28, 9:49 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 PM CDT MON MAY 28 2018

KSZ014-290415-
Thomas KS-
1049 PM CDT MON MAY 28 2018

...SPECIAL WEATHER STATEMENT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Colby, moving northeast at 30 mph.

Pea to dime size hail can be expected with this storm.

Locations impacted include...
Colby, Gem, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 48 and 68.

LAT...LON 3920 10091 3918 10102 3918 10113 3925 10122
      3933 10122 3937 10118 3945 10107 3949 10096
      3949 10086 3943 10074 3936 10074 3927 10079
TIME...MOT...LOC 0349Z 232DEG 28KT 3928 10106

Vincent
Special weather statement, May 28, 11:05 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1105 PM MDT MON MAY 28 2018

COZ091-092-290530-
Kit Carson County CO-Cheyenne County CO-
1105 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 1130
PM MDT...

At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Flagler, moving northeast at 25 mph.

Dime to nickel size hail will be possible with this storm.

Locations impacted include...
Seibert.

This includes Interstate 70 in Colorado between mile markers 396 and
409.

LAT...LON 3926 10306 3931 10296 3932 10286 3927 10275
      3915 10270 3903 10275 3894 10295 3894 10306
      3899 10313 3907 10316 3909 10316
TIME...MOT...LOC 0505Z 220DEG 21KT 3909 10296

Vincent
Special weather statement, May 28, 11:13 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1113 PM MDT MON MAY 28 2018

COZ091-290545-
Kit Carson County CO-
1113 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 1145 PM MDT...

At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Burlington, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes Highway 385 between mile markers 192 and 206, and near
mile marker 211.

LAT...LON 3938 10219 3932 10232 3934 10242 3942 10247
      3951 10243 3957 10232 3957 10205 3947 10206
TIME...MOT...LOC 0512Z 217DEG 19KT 3943 10232

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
May 28, 6:58 PM MDTSevere Thunderstorm WarningGLDYuma47 min
May 28, 7:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 28, 7:30 PM MDTSpecial Weather StatementGLDKit Carson15 min
May 28, 11:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
May 28, 11:13 PM MDTSpecial Weather StatementGLDKit Carson32 min
May 29, 1:53 AM MDTFlash Flood WarningGLDKit Carson5 hr
May 29, 2:27 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
May 29, 3:28 PM MDTSpecial Weather StatementGLDPhillips17 min
May 29, 4:32 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 29, 4:37 PM MDTSevere Thunderstorm WarningGLDYuma38 min
May 29, 5:14 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma46 min
May 29, 5:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min
May 29, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma30 min
May 29, 5:59 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.